SORA

Advancing, promoting and sharing knowledge of health through excellence in teaching, clinical practice and research into the prevention and treatment of illness

Hepatotoxicity by combination treatment of temozolomide, artesunate and Chinese herbs in a glioblastoma multiforme patient: case report review of the literature.

Efferth, T; Schöttler, U; Krishna, S; Schmiedek, P; Wenz, F; Giordano, FA (2017) Hepatotoxicity by combination treatment of temozolomide, artesunate and Chinese herbs in a glioblastoma multiforme patient: case report review of the literature. Archives of Toxicology, 91 (4). pp. 1833-1846. ISSN 1432-0738 https://doi.org/10.1007/s00204-016-1810-z
SGUL Authors: Krishna, Sanjeev

[img] Microsoft Word (.doc) Accepted Version
Available under License ["licenses_description_publisher" not defined].

Download (268kB)

Abstract

Glioblastoma multiforme (GBM) represents an aggressive tumor type with poor prognosis. The majority of GBM patients cannot be cured. There is high willingness among patients for the compassionate use of non-approved medications, which might occasionally lead to profound toxicity. A 65-year-old patient with glioblastoma multiforme (GBM) has been treated with radiochemotherapy including temozolomide (TMZ) after surgery. The treatment outcome was evaluated as stable disease with a tendency to slow tumor progression. In addition to standard medication (ondansetron, valproic acid, levetiracetam, lorazepam, clobazam), the patient took the antimalarial drug artesunate (ART) and a decoction of Chinese herbs (Coptis chinensis, Siegesbeckia orientalis, Artemisia scoparia, Dictamnus dasycarpus). In consequence, the clinical status deteriorated. Elevated liver enzymes were noted with peak values of 238 U/L (GPT/ALAT), 226 U/L (GOT/ASAT), and 347 U/L (γ-GT), respectively. After cessation of ART and Chinese herbs, the values returned back to normal and the patient felt well again. In the literature, hepatotoxicity is well documented for TMZ, but is very rare for ART. Among the Chinese herbs used, Dictamnus dasycarpus has been reported to induce liver injury. Additional medication included valproic acid and levetiracetam, which are also reported to exert hepatotoxicity. While all drugs alone may bear a minor risk for hepatotoxicity, the combination treatment might have caused increased liver enzyme activities. It can be speculated that the combination of these drugs caused liver injury. We conclude that the compassionate use of ART and Chinese herbs is not recommended during standard radiochemotherapy with TMZ for GBM.

Item Type: Article
Additional Information: © Springer-Verlag Berlin Heidelberg 2016 The final publication is available at Springer via http://dx.doi.org/10.1007/s00204-016-1810-z
Keywords: Adverse side effects, Asteraceae, Cancer, Chemotherapy, Toxicity, Traditional Chinese medicine, Toxicology, 1115 Pharmacology And Pharmaceutical Sciences
SGUL Research Institute / Research Centre: Academic Structure > Infection and Immunity Research Institute (INII)
Journal or Publication Title: Archives of Toxicology
ISSN: 1432-0738
Language: ENG
Dates:
DateEvent
1 April 2017Published
12 August 2016Published Online
4 August 2016Accepted
Publisher License: Publisher's own licence
PubMed ID: 27519711
Go to PubMed abstract
URI: http://openaccess.sgul.ac.uk/id/eprint/108194
Publisher's version: https://doi.org/10.1007/s00204-016-1810-z

Actions (login required)

Edit Item Edit Item